1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Coming off Metformin, to go to diet/exercise control

Discussion in 'Metformin/Biguanides' started by weggy, May 5, 2009.

  1. weggy

    weggy · Active Member

    Messages:
    30
    Likes Received:
    0
    Trophy Points:
    26
    Hi all

    My first discussion that I've started... good to find this place, seems to be an excellent font of knowledge!

    So, my question, as above... has anyone here got experience of coming off Metformin? Any issues/side effects? About 3 months ago, I moved jobs and therefore introduced a daily walk of 40 mins into my routine. Add this to an improved diet and I soon saw my BM readings drop hugely, to the extent that I was having 'hypos' a couple of times a day. Not good. So, after doing a bit of research I decided to stop my 1000mg daily dose of Metformin. This was about 6 weeks ago now. I monitor my BM's about 4 or 5 times a day (reading other threads, I'm very fortunate to have an excellent GP for giving out test strips!) and my readings have been good, ie just before lunch today was 5.0.

    I've always wanted to get off the Metformin - when I was first diagnosed nearly four years ago I was put straight on Metformin and never given the chance to change my lifestyle - something I really regret now and pursuaded me to finally move GP's a couple of years ago!

    So far so good, but is there a brick wall around the corner? Am I about to hit it hard? Be very grateful to hear your thoughts.
     
  2. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    96
    Trophy Points:
    118
    For the benefit of others.
    Withdrawal should be done in stages dependent on the dose you are on. Say from 3 doses daily to 2 then 1 then none. This way you shouldn't be hit by any problems coming off the Met. It is not usual to just abruptly stop Met.
    As stated elsewhere Metformin does not cause Hypo levels of Bg.

    Weggie : I would be very interested to see the research you mention ?

    Ken.
     
  3. sugarless sue

    sugarless sue · Master

    Messages:
    10,098
    Likes Received:
    228
    Trophy Points:
    133
    As Ken says plus,

    Did you discuss coming off Metformin with your doctor first?
    If you can control your diabetes with just diet then good for you!!Once you get the carbs intake worked out and what foods you can eat then you are set.Just keep an eye on those readings,if you start to get higher readings then you maybe will have to go back on the Metformin again.Until then good luck with the diet.
     
  4. weggy

    weggy · Active Member

    Messages:
    30
    Likes Received:
    0
    Trophy Points:
    26
    The research was reading an article which stated that newly diagnosed type 2's should be given the opportunity to change their lifestyles (exercise and diet) before being put on any medication...
     
  5. sugarless sue

    sugarless sue · Master

    Messages:
    10,098
    Likes Received:
    228
    Trophy Points:
    133
    That's what it says in the BNF,it's amazing just how many doctors don't read it!
     
  6. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    96
    Trophy Points:
    118
    Ah ! Thanks for that weggie. That's not quite what I class as research, but no matter. :D
    I have sent you a PM if you would like to answer ?

    Cheers
    Ken.
     
  7. weggy

    weggy · Active Member

    Messages:
    30
    Likes Received:
    0
    Trophy Points:
    26
    Answered Ken, and the BNF comment above would my sense of my answer :p
     
  8. Trinkwasser

    Trinkwasser · Well-Known Member

    Messages:
    2,468
    Likes Received:
    11
    Trophy Points:
    58
    IMO that would depend what sort of numbers you were running and for how long. Not a few doctors in the States are proactive with medication at first to get the BG and other factors normalised as quickly as possible, after which the meds are either reduced or eliminated.

    Over time I've met a few people who have stopped metformin. On the one side the side effects can be horrendous and for some people don't reduce, on the other it has cardioprotective properties as well as the effects on IR. It's a crapshoot (sometimes literally!)

    You may do as well without it, but if not there's nothing at all to stop you going back on it later.
     
  9. weggy

    weggy · Active Member

    Messages:
    30
    Likes Received:
    0
    Trophy Points:
    26
    Absolutely - I still have plenty here and am more than prepared to restart them right now if I needed to... no problem with that.

    Any ideas what the side effects were? I've had a bit of a stomach upset for the past few days but that may not be linked. It's certainly not as bad as what I had when I first started on the Metformin!! :shock:
     
  10. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    96
    Trophy Points:
    118
    weggy said:
    Any ideas what the side effects were? I've had a bit of a stomach upset for the past few days but that may not be linked. It's certainly not as bad as what I had when I first started on the Metformin!! (unquote)



    The known side effects of Metformin are:

    Anorexia, nausea, vomiting, diarrhoea (usually transient), abdominal pain, taste disturbance, rarely lactic acidosis (withdraw treatment), decreased vitamin-B12 absorption, erythema, pruritus and urticaria; hepatitis also reported

    Ken.
     
  11. weggy

    weggy · Active Member

    Messages:
    30
    Likes Received:
    0
    Trophy Points:
    26
    Sorry Ken, I didn't make it very clear - I meant are there any known side effects associated with someone stopping Metformin?

    cheers
     
  12. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    96
    Trophy Points:
    118
    Not that we know of, no. Will get back to you re Pm. Had a late night.

    Ken
     
  13. weggy

    weggy · Active Member

    Messages:
    30
    Likes Received:
    0
    Trophy Points:
    26
    Good to hear there are, hopefully, no side effects. I'm surprised more people haven't done it though? Especially those that, like me, are obese at diagnosis and then lose some weight...

    No problem re the PM - no rush
     
  14. totsy

    totsy Type 1 · Well-Known Member

    Messages:
    3,041
    Likes Received:
    364
    Trophy Points:
    123
    hope it all goes ok for you ,as u say if it doesnt work u can always restart :D
     
  15. weggy

    weggy · Active Member

    Messages:
    30
    Likes Received:
    0
    Trophy Points:
    26
    Absolutely! To be honest, I'm surprised I've lasted this long without restarting them but fingers crossed.

    Any ideas how long Metformin stays in the body for, once it's been stopped?
     
  16. sugarless sue

    sugarless sue · Master

    Messages:
    10,098
    Likes Received:
    228
    Trophy Points:
    133
    Half life of Metformin is 6.2 hours so it depends on the dose that you are on.
     
  17. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    96
    Trophy Points:
    118
    Weggy.

    Can't seem to find any specific information about how long it remains in the body after being stopped.
    However the information that if Surgery or other procedures are to take place then an interval of 48 hrs should be allowed for it to clear the system after the drug is stopped.
    This would indicate that it doesn't remain in the body for more than 48 hrs and is excreted in the normal way.

    Hope that helps.
    Ken.

    As Sue says the half life figure is correct.
     
  18. sugarless sue

    sugarless sue · Master

    Messages:
    10,098
    Likes Received:
    228
    Trophy Points:
    133
    Going by your stated dose of 1000mg it would therefore take approx.2 days 7hours to clear system so say 3 days .
     
  19. weggy

    weggy · Active Member

    Messages:
    30
    Likes Received:
    0
    Trophy Points:
    26
    Cool thanks. I was under the impression that it would take weeks, rather than days.... so I'm even more pleased now that my readings are low, despite having no metformin in my system at all!
     
  20. Trinkwasser

    Trinkwasser · Well-Known Member

    Messages:
    2,468
    Likes Received:
    11
    Trophy Points:
    58
    Since the effects seem to build up slowly they may also wear off slowly after you stopped it due to long term changes to receptors etc. I haven't heard of anyone having any spectacular withdrawal problems but it may be an idea to do some extra monitoring over the next few weeks, see if your BG stays level or not.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook